Vermont, 2003

Winter Storm in Vermont, January 4, 2003

January 4, 2003 · NWS BTV · 3 events in 3 counties and zones

A storm system over Virginia Friday morning (1/3/03) moved to coastal New Jersey Friday evening and then to near Cape Cod Saturday morning (1/4/03). Snow spread across the area Friday afternoon, and was heavy at times overnight Friday into Saturday morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system over Virginia Friday morning (1/3/03) moved to coastal New Jersey Friday evening and then to near Cape Cod Saturday morning (1/4/03). Snow spread across the area Friday afternoon, and was heavy at times overnight Friday into Saturday morning. Accumulations were generally between 10 and 20 inches. East Wallingford (Rutland county) received 15 inches, Springfield (Windsor county) received 20 inches, while Brookfield (Orange county) reported 13 inches. Roads were treacherous. A few power outages were reported in Windsor county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 3, 9:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 3, 9:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
945 PM EST FRI JAN 3 2003

WILL ALLOW WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES TO
CONTINUE.  SNOW CONTINUES TO SPREAD NORTHWARD TONIGHT AND THIS TREND
WILL CONTINUE OVERNIGHT.  INTENSITY SHOULD ALSO BE INCREASING
OVERNIGHT AS FAVORABLE CONDITIONS FOR BANDED PRECIPITATION DEVELOP.
THIS HAS BEEN THE CASE ACROSS THE SOUTHERN TIER OF NEW YORK STATE
AND THE EXTREME SOUTHERN PORTIONS OF VERMONT AND NEW HAMPSHIRE
WHERE  REPORTS FROM THESE AREAS INDICATE ANYWHERE FROM 4 TO 14
INCHES ROUGHLY IN THE PAST 12 HOURS.  SO NO CHANGES WILL BE MADE TO
THE GOING FORECAST AT THIS TIME.

EVENSON

.BTV...WINTER STORM WARNING TONIGHT AND SATURDAY
       VTZ001>012 AND NYZ028>031-034-035.
       WINTER WX ADVISORY TONIGHT THRU SATURDAY MORNING NYZ026-027.
Hazardous weather outlook, Jan 3, 6:05 AM EST, 19 hours 55 minutes before
NYZ026>031-034-035-VTZ001>009-031245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
605 AM EST FRI JAN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A LOW PRESSURE AREA OVER THE SOUTHEASTERN U.S. WILL MOVE NORTHEAST
AND REDEVELOP OFF THE MID ATLANTIC COAST THIS AFTERNOON. SNOW WILL
DEVELOP ACROSS THE REGION BY THIS AFTERNOON...AND CONTINUE INTO
TONIGHT...AND BECOME HEAVY AT TIMES TONIGHT ACROSS CENTRAL AND
SOUTHERN VERMONT.

.DAYS TWO THROUGH SEVEN...

THE LOW PRESSURE AREA WILL BE JUST SOUTH OF CAPE COD BY DAYBREAK ON
SATURDAY MORNING. SNOW WILL CONTINUE INTO SATURDAY MORNING...BEFORE
TAPERING OFF TO SCATTERED SNOW SHOWERS SATURDAY AFTERNOON. THE
HEAVIEST SNOWFALL FROM THIS STORM WILL BE ACROSS CENTRAL AND
SOUTHERN VERMONT...WHERE A FOOT OR MORE IS LIKELY. THE SNOWFALL
AMOUNTS FROM THIS STORM WILL BE LESS THE FURTHER NORTH YOU GO...
WITH LOCATIONS NEAR THE CANADIAN BORDER SEEING THE LEAST AMOUNT OF
SNOW. THE REMAINDER OF THE REGION WILL SEE SNOWFALL AMOUNTS OF 2 TO
6 INCHES BY SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

NO SKYWARN ACTIVATION IS REQUIRED AT THIS TIME...BUT SPOTTERS ARE
REQUESTED TO RELAY SNOWFALL REPORTS FROM THIS STORM TO THE NATIONAL
WEATHER SERVICE OFFICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Rutland

When
January 4, 2:00 AM EST to 2:00 PM EST
Where
Rutland forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
January 4, 2:00 AM EST to 2:00 PM EST
Where
Orange forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
January 4, 2:00 AM EST to 2:00 PM EST
Where
Windsor forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341071, 5341072, 5341073.